Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 103, NWS Duluth, MN

December 4, 2021

NWS Duluth, MN issued this small craft advisory at Dec 4, 2021, 9:38 AM CST. It took effect at Dec 4, 2021, 10:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2021, 9:38 AM CST (15:38 UTC)
In effect from
Dec 4, 2021, 10:00 AM CST
Expired
Dec 4, 2021, 2:49 PM CST
In force
5 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

570 
WHUS73 KDLH 041538
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
938 AM CST Sat Dec 4 2021

LSZ140>142-150-042200-
/O.EXP.KDLH.GL.W.0015.000000T0000Z-211204T1600Z/
/O.NEW.KDLH.SC.Y.0103.211204T1600Z-211204T2200Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Outer Apostle Islands Beyond 5 NM from Mainland-
938 AM CST Sat Dec 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...GALE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  waves 2 to 5 ft expected.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN 
  and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-143>148-042200-
/O.EXT.KDLH.SC.Y.0102.000000T0000Z-211204T2200Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
938 AM CST Sat Dec 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...West winds 10 to 20 kt with gusts up to 35 kt and waves 
  1 to 4 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
343 
WHUS73 KDLH 042049
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
249 PM CST Sat Dec 4 2021

LSZ121-143>148-050900-
/O.CAN.KDLH.SC.Y.0102.000000T0000Z-211204T2200Z/
/O.NEW.KDLH.SC.Y.0104.211205T1100Z-211206T0600Z/
/O.NEW.KDLH.GL.A.0010.211206T0600Z-211206T1500Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
249 PM CST Sat Dec 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...
...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 30 kt and waves 1 to 4 ft expected. For 
  the Gale Watch, northwest winds 20 to 30 kt with gusts up to 
  40 kt and waves 3 to 6 ft possible.

* WHERE...Portions of Lake Superior. 

* WHEN...For the Small Craft Advisory, from 5 AM Sunday to 
  midnight CST Sunday night. For the Gale Watch, from late 
  Sunday night through Monday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LSZ140>142-150-050900-
/O.CAN.KDLH.SC.Y.0103.000000T0000Z-211204T2200Z/
/O.NEW.KDLH.SC.Y.0104.211205T1100Z-211206T0600Z/
/O.NEW.KDLH.GL.A.0010.211206T0600Z-211206T1500Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Outer Apostle Islands Beyond 5 NM from Mainland-
249 PM CST Sat Dec 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...
...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 30 kt and waves 5 to 8 ft expected. For 
  the Gale Watch, northwest winds 25 to 35 kt with gusts up to 
  45 kt and waves 4 to 7 ft possible.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN 
  and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...For the Small Craft Advisory, from 5 AM Sunday to 
  midnight CST Sunday night. For the Gale Watch, from late 
  Sunday night through Monday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Dec 4, 5:39 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 4, 5:39 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
539 AM CST Sat Dec 4 2021

.DISCUSSION...(Today through Friday)
Issued at 535 AM CST Sat Dec 4 2021

Summary: The first large winter storm of the season will cross the
Northland Sunday into Monday bringing heavy snow and strong winds.

Before a large system arrives Sunday, a smaller one is causing
clouds and a little light snow in the Arrowhead this morning that
should only give minor accumulations. This low pressure will move
east into eastern Ontario today. High pressure will briefly build
tonight before a large winter storm arrives Sunday.

The large winter storm is fueled by a strong 125 kt zonal polar
jet that begins to trough out as an embedded vort max begins
cyclogenesis in the lee of the Rockies. A couple of FGen bands
cross tonight under strengthening deep omega lift, but the
significant portion of the storm will be during the day Sunday
when the low deepens as it approaches NW WI. This will wring
moisture out along the North Shore topography as strong winds off
of Lake Superior driven by a tightening pressure gradient ascend
over the North Shore terrain ridge. This occurs in concert with
synoptic Fgen, deep omega over the Arrowhead, and with crystal
residency time in the dendritic growth zone for over 10kft at
Lusten per the NAM Bufkit sounding. Further, the contributions
from Lake Superior add quite a bit (up to 400 J/kg) of CAPE to
the low level instability profile. The combination of heavy
snowfall rates, and strong winds will result in treacherous
travel with visibilities less than a 1/4 of a mile for several
hours in Cook County - especially near Lake Superior. In light of
the combination of threats, opted to go with a Blizzard Warning as
confidence is quite high in treacherous conditions in this part
of the Northland. Further, model solutions have been consistent in
outlining this area as an area of concern. Elsewhere across the
Northland, there will be periods of heavy snow with total
accumulations in the 6 to 10" range across a majority of our
forecast area. The system itself isn't working with really great
values of PWATs (0.5"), but the Pacific moisture from the west
will combine with a little Gulf moisture and the ascending branch
of the developing system should give good snowfall amounts to the
warned areas. There is a dry intrusion lurking, but the current
model guidance has it crossing to the south of Highway 2. So, for
now didn't issue any Advisories along the southern portion of the
forecast area as confidence is still too low in what will play out
there. The current forecast has them getting several inches of
snow.

After this system crosses, a cold snap with sub zero temperatures
are expected to start the week. The Northland may even flirt with
Wind Chill Advisory criteria (-25F wind chills). The cold spell
doesn't last too long and we approach the melting mark by
Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM CST Sat Dec 3 2021

VFR conditions, but breezy with some snow in the MN Arrowhead.
High pressure will build later today, but a large system will
begin to move into the area after 06Z bringing IFR conditions in
eventual heavy snow and blowing and drifting snow.

&&

.MARINE...
Issued at 535 AM CST Sat Dec 4 2021

An area of low pressure will move off to the east today causing
northwest gales across western Lake Superior. Winds will subside
today as the system departs, but another large winter storm will
cross Sunday into Monday bringing both southerly gales to the
North Shore Sunday in heavy snow and then northwesterly gales on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  28  20  30   3 /   0  90 100  60
INL  22  14  27  -4 /  10  90  90  40
BRD  31  23  35  -1 /   0  90  60  20
HYR  31  20  33   5 /   0  90  90  60
ASX  31  20  34   8 /   0  90 100  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from midnight tonight to 6 AM CST Monday
     for WIZ001>003.

     Winter Storm Warning from 3 AM Sunday to noon CST Monday for
     WIZ004.

MN...Winter Storm Warning from midnight tonight to 6 AM CST Monday
     for MNZ010>012-018>020-025-026-035-037.

     Blizzard Warning from 5 AM Sunday to 6 AM CST Monday for MNZ021.

LS...Gale Warning until 10 AM CST this morning for LSZ140>142-150.

     Small Craft Advisory until 10 AM CST this morning for LSZ121-
     143>148.

&&

DISCUSSION...Wolfe
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Dec 4, 3:44 AM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
344 AM CST Sat Dec 4 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-050945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
344 AM CST Sat Dec 4 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A large winter storm will begin to cross the area beginning
tonight. Winter Storm Warnings are in effect as well as a
Blizzard Warning along the North Shore. Travel conditions will
begin to deteriorate by Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A large winter storm will cross the area Sunday. Winter Storm
Warnings are in effect as well as a Blizzard Warning along the
North Shore. Travel will become difficult to impossible especially
during the afternoon Sunday.

The snowbelt along the South Shore, especially in Iron and
Ashland Counties could also see higher amounts into Monday due to
lake effects.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-050945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
344 AM CST Sat Dec 4 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong west to northwest winds will create hazardous conditions to
mariners. Gale Warnings and Small Craft Advisories remain in
effect this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An area of low pressure will move through the region this
weekend. This system will likely bring gale force gusts to the
waters of Western Lake Superior numerous times from Sunday morning
to midday Monday.

Wolfe/Kossen

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:31 AM CSTBlizzard WarningDLHCook52 hr
Dec 4, 3:31 AM CSTWinter Storm WarningDLHAitkin, Carlton, Cass, Cook, Itasca, Koochiching and 2 more55 hr
Dec 4, 2:40 PM CSTWinter Weather AdvisoryDLHAitkin, Cass, Crow Wing, Pine45 hr
Dec 4, 2:49 PM CSTGale WatchDLH13 hr
Dec 4, 2:49 PM CSTSmall Craft AdvisoryDLH31 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.